Heavy Snow, Southern Aitkin
- When
- March 27, 6:00 AM CST to 9:00 PM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Light snow fell across the forecast area, but heavier snow of 6 inches to nearly a foot fell in a band from the east side of Mille Lacs Lake to the Twin Ports of Duluth/Superior.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Light snow fell across the forecast area, but heavier snow of 6 inches to nearly a foot fell in a band from the east side of Mille Lacs Lake to the Twin Ports of Duluth/Superior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 27, 5:29 AM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
629 AM CDT THU MAR 27 2014
.UPDATE FOR 12Z AVIATION DISCUSSION BELOW...
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 446 AM CDT THU MAR 27 2014
SHORT TERM FOCUS ON PTYPE AND SNOWFALL AMOUNTS TODAY. ONLY MINOR
ADJUSTMENT FOR TIMING TO THE PREVIOUS FCST. NO CHANGES TO WINTER
WEATHER ADVISORY.
AT 430 AM...A STRONG SRLY FLOW WAS HELPING TO WARM TEMPERATURES
IN THE MIDDLE 30S ACROSS THE SRN PORTION OF THE FORECAST AREA.
MEANWHILE...A COOL NORTHEAST FLOW HAS KEPT TEMPS IN THE LOWER 20S
ALONG THE BORDERLAND KEEPING THE CENTRAL PORTION OF THE CWA IN A
STRENGTHENING BAROCLINIC ZONE. THIS TRANSITION ZONE WILL BECOMING
THE FOCUS FOR A CORRIDOR OF HEAVY SNOW THIS AFTERNOON. THIS
MORNING HOWEVER...SFC TEMPS WILL BE COOL ENOUGH TO SUPPORT
FREEZING DRIZZLE/RAIN OR PERIODS OF SLEET. AT 430 AM FZDZ WAS
REPORTED AT THE DULUTH AIRPORT/NWS OFFICE WITH A LIGHT GLAZING OF
ICE ON CARS.
TURNING TO THIS AFTERNOON. HIGH RES MODELS ARE INDICATING THE SFC
TROUGH/BAROCLINIC ZONE BECOMES ALIGNED FROM ROUGHLY GRAND
MARAIS...SW ALONG THE NORTH SHORE OF LAKE SUPERIOR TO DULUTH...AND
THROUGH THE MILLE LACS LAKE REGION THIS AFTERNOON. EAST OF THIS
LINE THERE WILL BE A NARROW REGION OF A RAIN/SNOW/SLEET MIX...THEN
TRANSITIONING TO ALL RAIN OVER NRN WISCONSIN. THE AXIS OF SNOW
WILL GRADUALLY SHIFT EAST THROUGH THE LATE AFTERNOON/EVENING AS
THE SFC LOW TRACKS ACROSS SOUTHERN WISCONSIN AND WINDS BACK OUT OF
THE NORTH...THEN NORTHWEST.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 446 AM CDT THU MAR 27 2014
SFC HIGH WILL BUILD INTO THE REGION FRIDAY AS SFC LOW QUICKLY MOVES
EAST. RESIDUAL CLOUDS WILL CONTINUE OVER THE ERN WISC ZONES HOWEVER
WILL NOT INCLUDE ANY LES AT THIS POINT AS 85H TEMPS LOOK MARGINAL
FOR SUFFICIENT INSTABILITY. FAST FLOW ALOFT WILL BRING A QUICK
CHANGE DURING THE WEEKEND AS A WARM ADVECTION REGIME DEVELOPS AND
STRENGTHENS OVER THE CWA SAT AFTN/EVENING. SATURATION WILL BE SLOW
TO OCCUR SO ANY POPS ARE CONFINED TO FAR NRN ZONES. A FRONTAL BDRY
WILL SLIDE SOUTH INTO THE AREA SUNDAY. POPS WILL INCREASE OVER THE
NRN MN ZONES AS DEEP LAYER MOISTURE INCREASES AND BDRY LYR
CONVERGENCE IS PROVIDED BY SFC FRONT. WARMING OF LOW LVL IS FCST SO
WILL GO WITH A DIURNAL TREND TO PTYPE WITH SNOW IN MORNING AND RAIN
IN THE AFTERNOON. AT THIS POINT ONLY LIGHT QPF IS EXPECTED. MDLS
THEN SWING A MID LVL TROF ACROSS THE CTRL PLAINS SUNDAY NIGHT AND
MONDAY. THIS WILL ASSIST IN THE FORMATION AND STRENGTHENING OF A SFC
LOW ALONG THE AFOREMENTIONED SFC BDRY. MDL CONSENSUS IS THAT THE
LOW WILL MOVE FROM THE WRN HIGH PLAINS INTO THE VICINITY OF NERN
IA/SERN MN/SWRN WI BY LATE MONDAY. PRECIP SHOULD INCREASE OVER MOST
OF THE REGION WITH A GRADUAL TRANSITION FROM RAIN SUNDAY EVENING TO
SNOW BY EARLY MONDAY. TOO EARLY REALISTICALLY TO SPECIFY MORE
PRECISE CHANGEOVER TIME BASED ON UNCERTAINTY IN LOW LEVEL THERMAL
FIELDS. INITIAL GUESSTIMATE FAVORS SERN HALF OF CWA FOR HIGHEST
POPS/QPF. MDLS HINT THAT PWATS MAY RISE CONSIDERABLY FOR THE LATE
WEEKEND/EARLY NEXT WEEK PERIOD. PWAT ANOMALIES OF 100 TO 150 PERCENT
OF NORMAL ARE FCST OVER WISC ZONES HOWEVER THIS AREA MAY SHIFT AS
TIME APPROACHES. WE MAY ALSO HAVE STRONG KINEMATICS WITH THIS
PARTICULAR SYSTEM SO WIND MAY BECOME MORE OF A FACTOR BY MONDAY. A
SFC HIGH SHOULD BRING AN END TO THE PRECIP BY TUESDAY EXCEPT THE FAR
ERN ZONES WHERE ENOUGH CYCLONIC MOIST CIRCULATION MAY BE LEFT TO
KEEP POPS GOING. TEMPS REMAIN BLO CLIMO THROUGH SATURDAY THEN A
BRIEF WARMUP SUNDAY BEFORE DROPPING BLO CLIMO MON/TUESDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 625 AM CDT THU MAR 27 2014
WIDESPREAD PRECIPITATION TODAY AT ALL SITES EXCEPT KINL. EXPECT A
MIX OF PTYPES INITIALLY THIS MORNING BEFORE BECOMING PREVAILING
SNOW AT ALL MN SITES BY 16Z...AROUND 20Z AT KHYR. LIFR/IFR
CONDITIONS THROUGH MOST OF THE DAY WHERE PRECIP OCCURS AND
INCREASINGLY GUSTY WINDS AS LOW PRESSURE MOVES SOUTH OF REGION
THIS AFTERNOON.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 33 12 28 7 / 100 40 0 0
INL 30 3 25 4 / 40 10 10 10
BRD 35 10 30 8 / 100 20 0 0
HYR 38 14 32 5 / 100 100 0 10
ASX 36 16 31 8 / 100 100 10 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ012-
019>021-025-026-033>038.
WI...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR
WIZ001>004-006>009.
LS...NONE.
&&
SHORT TERM...GRANING
LONG TERM...CANNON
AVIATION...CANNONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 505 AM CDT THU MAR 27 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281015- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 505 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF RAIN...FREEZING RAIN...SNOW...AND SLEET WILL BE FOUND ACROSS MUCH OF THE NORTHLAND THIS MORNING. LOCATIONS IN NORTHERN WISCONSIN CAN EXPECT PRIMARILY RAIN. THE PRECIPITATION WILL CHANGE OVER TO ALL SNOW...HEAVY AT TIMES...THROUGH THE THE AFTERNOON. PLEASE REFER TO THE LATEST FORECAST AND WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL LINGER OVER NORTHERN WISCONSIN THIS EVENING WITH A FEW INCHES OF ADDITIONAL ACCUMULATION THROUGH MIDNIGHT. A SLOW MOVING COLD FRONT WILL BRING A MIX OF RAIN AND SNOW TO PORTION OF THE NORTHLAND SUNDAY AFTERNOON...THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ASKED TO REPORT THEIR SNOW AND ANY ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. LSZ121-140>148-281015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 505 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SNOW...POSSIBILITY MIXED WITH SLEET AT TIMES...WILL PERSIST OVER WESTERN LAKE SUPERIOR TODAY...GRADUALLY ENDING THROUGH THE EVENING. WINDS WILL INCREASE OUT OF THE NORTHEAST TODAY WITH GUSTING TO 25 KNOTS. WAVES WILL BUILD 2 TO 4 FEET IN ICE FREE AREAS...MAINLY ALONG THE NORTH SHORE. UNDER THESE CONDITIONS...THE ICE COVER ON LAKE SUPERIOR WILL BECOME VERY UNSTABLE AND HAZARDOUS. DO NOT VENTURE OUT ON THE ICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW MOVING COLD FRONT WILL BRING A MIX OF RAIN AND SNOW TO WESTERN LAKE SUPERIOR MONDAY INTO TUESDAY. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
422 AM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM SLEET 9 N BAYFIELD 46.94N 90.82W
03/27/2014 E0.00 INCH LSZ147 WI COCORAHS
RAIN AND SLEET. COATING OF GLAZE.
&&
DCANNONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
456 AM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 AM SLEET LAKE NICHOLS 47.10N 92.53W
03/27/2014 E0.00 INCH ST. LOUIS MN TRAINED SPOTTER
.20 INCH. SIDEWALKS AND BLACK TOP ICY.
&&
DCANNONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 525 AM CDT THU MAR 27 2014 MNZ035>037-271230- NORTHERN AITKIN-SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS- INCLUDING THE CITIES OF...HILL CITY...AITKIN...DULUTH...CLOQUET 525 AM CDT THU MAR 27 2014 ...ICY CONDITIONS FROM DULUTH TO BRAINERD... A MIX OF SNOW AND FREEZING DRIZZLE HAS RESULTED IN ICY CONDITIONS FROM THE DULUTH AREA...THROUGH CROMWELL...MCGREGOR...AND INTO THE BRAINERD LAKES AREA. THIS INCLUDES HIGHWAY 210. IF TRAVELING...SLOW DOWN AND ALLOW FOR EXTRA TIME TO REACH YOUR DESTINATION. THE FREEZING PRECIPITATION WILL CHANGE OVER TO ALL SNOW IN THE LATE MORNING TO EARLY AFTERNOON. EXPECT SEVERAL INCHES OF SNOW ACCUMULATION THIS AFTERNOON. GRANING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
644 AM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM FREEZING RAIN HOLYOKE 46.47N 92.39W
03/27/2014 M0.00 INCH CARLTON MN TRAINED SPOTTER
FREEZING DRIZZLE
&&
KKThe national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507316, 507317.